UK Study Shows That Ketamine Use Is on the Rise and That People Are Unaware of Its Dangers
A report by the UK’s Independent Scientific Committee on Drugs reveals dangerous levels of ignorance on the effects of ketamine, a drug that has been rising in popularity over the last decade as it has declined in price.
According to the report:
- Ketamine is now the 4th most popular drug among UK clubbers. In 2001, only 25% of clubbers had taken the drug, but by 2009, that percentage had climbed to 68%
- In 2006, there were about 85 000 regular users of the drug, by 2009 that figure had climbed to 125 000 regular users
- Ketamine is an addictive drug that can result in bladder, liver and kidney damage
- Ketamine is very wrongly classified as a Class C controlled substance, which is the lowest classification of risk. Marijuana is classified as Class B and ecstasy is Class A.
- The government should not reclassify the drug, however, as research suggests that by reclassifying ketamine its price would fall and its usage would increase
One of the report’s authors, Professor Val Curran, says the work was produced for professionals and the general public alike to highlight the dangers of and lack of information around one of the UK’s most popularly abused substances, saying, “It is vital that ketamine users and professionals have access to accurate information on ketamine use to reduce its potential harms.”
Members of the Independent Scientific Committee on Drugs have called on government to increase support and treatment opportunities for ketamine users and to increase awareness among the general public about the risks of ketamine use.
Post a comment 0
We welcome republishing of our content on condition that you credit Choose Help and the respective authors. This article is licensed under a Creative Commons License.
An addiction to GHB can develop in only weeks of heavy use, and once addicted, GHB addicts face a serious and possibly dangerous syndrome of withdrawals.Read the complete article
GHB (Gamma-Hydroxybutyrate), when taken in heavy doses for a period of days, can cause a physical addiction, and a dangerous syndrome of withdrawal.Read the complete article